two-girls-opt.jpg

Taking sertraline and propranolol for anxiety: Katy’s story

When Katy was diagnosed with a panic disorder, her GP recommended she started a low dosage of propranolol. Here’s her story.

Hi, I’m Katy and I’m in sixth form.

I was suffering with regular panic attacks and extreme anxiety, and had heart palpitations which would often cause panic attacks because I didn’t know what they were. My GP and CAMHS case manager diagnosed me with panic disorder.

When it first became obvious I wasn’t coping, I went to see my GP, who recommended that I start on a low dosage of propranolol.

It was hard at first to talk to my GP because I didn't really know her, but now I am able to confide in her because we've been through it together. I had to wait six weeks (of absolute hell) before I could go to my first CAMHS appointment.

It was hard at first to talk to my GP because I didn't really know her, but now I am able to confide in her because we've been through it together.

My case manager spoke to me about how I was feeling and why all the stuff going on in my life was having an effect on me. She rationalised it for me and said reassuring things like, "It's no wonder you feel like this."

My CAMHS worker was great support for me because she had suffered with panic disorder, which made me feel less abnormal. She was really helpful and really understanding.

In some meetings we would focus on my symptoms, while in others I would ask her how I could become a social worker to help people that are in my position. There were some meetings where the doctor would sit with us and discuss medication. As my CAMHS worker had everything written down I didn’t need to go through it all again, which made life easier.

She rationalised it for me and said reassuring things like, 'It's no wonder you feel like this.'

The benefits of propranolol are that it stops heart palpitations, and the 10mg doses can be taken whenever you need them.

The negatives of taking propranolol are that you can build up a resistance to it, making it gradually less effective, and when you first start taking them you can feel really sick. I have not found them effective for reducing the psychological effects of anxiety and depression, so I am also taking sertraline alongside it for this side of things.

Changing medication can be scary, especially when you don't know what the consequences will be. When I started taking sertraline along with the propranolol, I became very tired and my mood became slightly erratic.

Changing medication can be scary, especially when you don't know what the consequences will be.

I haven't come off the propranolol or the sertraline, but I know that when I do I will need to contact my GP to let her know. I will have to reduce them very slowly otherwise there could be some negative effects.

When I got closer to doing my exams I was becoming much more panicky, so my GP said to increase the dosage of propranolol. At the moment I am working with my GP to reduce the dosage now that I have finished my exams.

I'm not really sure whether I will need to continue taking propranolol for the rest of my life, but I don't view it as an issue if I do; I just view it as something that helps me get through the day.

Author: Katy

Questions about mental health medication?

If you would like to know more about the different types of mental health medication you could be prescribed, how they help and what the side effects could be, have a look at our guide to medications.

Back To Top